MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/01/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes and their following screws were placed in the patient's spine in a different position than desired with navigation involved, despite according to the surgeon (treating clinician): - the deviation of 2 of the 4 spine screws was detected by the surgeons with intra-operative verification fluoro imaging before finalizing the surgery, and the placements were corrected under fluoroscopic guidance at the very same surgery.- the outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical anatomical structure due to the deviating placements.- there was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolongation of ca.30min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the pilot holes created with the aid of navigation and their following screw placements in vertebrae left l3 and right l4 deviating shifted mainly cranially by several mm, is: - a not adequate surface matching registration of the patient anatomy to the navigation by the user, not following brainlab instructions, causing the navigation to not find an as accurate match as desired between the pre-operative image dataset displayed for instrument location visualization, and the actual patient anatomy.Navigation data provided for this surgery show an insufficient distribution of registration points collected by the user on the vertebra bone surface; the points were not acquired sufficiently spatially distributed at different depths and multiple planes of the vertebra surface as required.The data show further that the threshold of the ct scan displayed by the navigation for the registration was not appropriately adjusted by the user to represent a smooth and solid bone surface as required, but it contained for e.G.(artificial) holes, which shall be avoided and corrected with the navigation functions before the registration.Navigation screenshots of this procedure correspondingly show the navigated pointer deviating from the bone surface when held to it by the user to the affected vertebrae during the mandatory navigation accuracy verification of the registration.Apparently, despite an inaccuracy was visualized by the navigation, the full extent of the resulting deviation between the anatomy locations during the surgery was not recognized by the user with the necessary thorough navigation accuracy verification of the registration and throughout the surgery, before and during the invasive spine instrumentations.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the lumbar spine for a fusion of vertebrae l3 and l4, due to spondylolisthesis, with intended placement of 4 spine screws bilateral, was performed with the aid of the brainlab spine & trauma navigation 3.0.After placing the 4 spine screws, the surgeons determined from intra-operative verification fluoro imaging that 2 of the screws - in vertebrae left l3 and right l4 - deviated from their intended positions shifted mainly cranially by several mm and were not in the pedicle as desired.The deviating screws were removed and re-placed to their correct positions under fluoroscopic guidance at the very same surgery.According to the surgeon (treating clinician): - the outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical anatomical structure due to the deviating placements.- there was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolongation of ca.30min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.

Brand Name
SPINE & TRAUMA NAVIGATION 3.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key23495282
Report Number8043933-2025-00081
Device Sequence Number9037907
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04C
Device Catalogue Number26663D
Device Lot NumberSW V. 3.0.2
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2025
Initial Report FDA Received Date11/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown